Kentucky, 2021

Tornado in Kentucky, February 28, 2021

February 28, 2021 · NWS JKL · 1 event in 1 county or zone

In the midst of a widespread heavy rainfall event, a short-lived tornado produced damage in portions of Clinton and Wayne Counties in southern Kentucky. Thunderstorms were embedded in the heavier rainfall throughout the day and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

In the midst of a widespread heavy rainfall event, a short-lived tornado produced damage in portions of Clinton and Wayne Counties in southern Kentucky.

Thunderstorms were embedded in the heavier rainfall throughout the day and evening. A line of storms developed across south-central Kentucky, and began to bow out as it moved eastward across Clinton County. The bow then showed signs of breaking, which results in heightened rotational potential. Damage was then reported in both Clinton and Wayne Counties by local Emergency Management. This prompted the Louisville office to conduct a storm survey.

From this survey, it was concluded that a short-lived EF1 tornado tracked across portions of Clinton County (Louisville NWS County Warning Area) and then briefly into Wayne County, before dissipating. Debris from Clinton County was also carried over into Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 28, 6:29 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Feb 28, 6:29 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
629 PM EST Sun Feb 28 2021

.SHORT TERM...(This evening through Monday night)
Issued at 530 PM EST SUN FEB 28 2021

Late this afternoon, an upper level low was rotating across the
Hudson Bay region with a trough axis extending southwest into the
Southern Rockies while an upper level ridge as centered near the
southern tip of FL and extending north into the western Atlantic
and southwest into the southern Gulf of Mexico. Multiple
shortwaves in southwest flow were moving from the southern Plains
across the OH Valley and into the mid Atlantic states while a
more robust northern stream shortwave was working into the western
Great Lakes. At the surface, an area of low pressure was centered
in the upper peninsula of MI vicinity with a cold front trailing
south to near the confluence of the OH and MS Rivers and then
south and southwest into the Southern Plains. Meanwhile, a warm
front extended east across the OH Valley into the central
Appalachians. A sfc trough/differential heating boundary extended
from near Rockcastle County east to around Martin County with rain
cooled air in the lower 60s to the north and upper 60s to around
70 readings to the south.

Locally, convection was occurring near and just north of this
with torrential rainfall rates and probably a few wind gusts.
Copious amounts of moisture is being transported into the area at
low and mid levels. Divergence at 300 mb is analyzed across the
central portion of the area with some weak frontogenesis in the
925 to 850 mb layer. PW is in the 1.2 to 1.4 inch range at the
present time with the plume expected to shift southeast.
Instability remains on the limited side, and bulk shear is
generally overwhelming or not balanced with the instability.
There is some potential for convection to have more of a balance
of shear and instability further southwest over the next couple of
hours. However, the heavy rain rates on top of already saturated
ground remains the greatest concern with convection. Multiple
Flood Warnings and an embedded flash flood warning is in effect.
The heaviest rain axis over the next 3 hours should be from
Pulaski County east to near Jackson to Paintsville. As the cold
front approaches from the northwest and the shortwave trough moves
across the Great Lakes and then the 500 mb trough axis approaches
from the west tonight and into tomorrow, the axis of heaviest
rain will shift southeast this evening into tonight and eventually
become a bit more progressive.

The heavier rain tonight into early on Monday morning should
generally be from near the Mountain Parkway and points to the
south. The axis of heavier rain tonight should be from the Lake
Cumberland region east northeast near the Hal Rogers parkway and
Ky 80 corridor into Pike County. Thus, the threat for flooding or
flash flooding should increase through the evening in locations
further to the south and southeast not currently in a Flood
Warning or Flash Flood Warning. On top of all that, as the water
from the recent rounds of rain and rain tonight collects into the
larger creeks and area rivers, rivers across the region will
continue to rise or rise again. Some points in the KY basin and
Red River basin are already in flood and rainfall tonight should
lead to rises on the Cumberland with Barbourville and Williamsburg
most probable to reach or exceed flood stage. If rain were to be
linger a bit longer nearer to the VA border and east into the
Sandy than is currently expected, flooding could occur at
Pineville on the Cumberland, Jackson on the North Fk of the KY,
Paintsville on the Levisa Fk Big Sandy, and perhaps Hazard on the
KY.

Rain will taper off from northwest to southeast overnight as the
cold front pushes toward the crest of the Appalachians and then
well southeast of the area during the day on Monday as the 500 mb
trough axis shifts east of the area with height rises expected
from late Monday into Monday night. The threat for additional
flash flooding will diminish as convection diminishes later this
evening, but high water should persist on creeks and streams as
well as area rivers through the night and into Monday. A secondary
front should weaken as it sags into the OH Valley late Tue and
into Tue night, with sfc high pressure nosing into the area.

Behind the boundary on Monday, temperatures will be cooler a few
degrees below normal. Drier air moving into the area should lead
to a somewhat cold night Monday night with deeper northern and
eastern valley locations dipping into the lower 20s.

.LONG TERM...(Tuesday through Sunday)
Issued at 610 PM EST SUN FEB 28 2021

Overall, a fairly uneventful extended is in store. We begin Tuesday
under the influence of high pressure and a colder airmass that moved
in behind the cold front that passed during the short term.
Temperatures Tuesday will run slightly below seasonal normals from
the upper 40s to lower 50s. Models have come to better agreement for
the system impacting the region on Wednesday. An upper level
southern stream wave, initially over the Southern Plains, will be
traveling east, dampening as it does so. It looks to make it near
our area over Wednesday, supporting a low at the surface over the
Deep South. The general consensus is for the upper level wave and
associated surface features to be confined further south, keeping
most of the precip out of our area for the most part. There is still
some guidance suggesting some of this precip could make its way into
portions of our area, especially the southern portions. However, in
general, the trend has been further south and if this trend
continues the PoPs may need to be lowered further or shifted south.

Beyond Wednesday, things continue to look quiet thankfully. After a
brief time of warmer temperatures in the mid 50s Wednesday,
temperatures again cool down to slightly below seasonal norms as we
sit under an area of northwest flow. The flow begins to amplify
traveling towards the end of the period. An upper level low moves
over the Four Corners region by Friday. There is currently decent
agreement in keeping this low moving south as it weakens and travels
east, keeping any associated weather south of our area with it.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
ISSUED AT 629 PM EST SUN FEB 28 2021

A challenging TAF forecast this time around, with all the ongoing
heavy rain and extensive cloud cover. The TAF sites will
experience periods of mostly IFR conditions through around 8Z
Monday, as widespread rains showers and a few thunderstorms
continue to move across the forecast area. The worst condition's
will occur with any thunderstorms or intense rain showers. Cloud
bases could extend downward to LIFR levels for brief periods this
evening and tonight at JKL, LOZ, and SME. The rain should finally
begin to taper off early Monday morning, and be out of eastern
Kentucky early Monday afternoon. Areas of fog, which could be
dense at times, will also occur from time to time around the area,
and could contribute to lower VSBYs at the TAF sites. We should
see VFR conditions returning to the airports around 18Z on Monday,
as the rain exits to our east and clouds begin to scatter out a
bit.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...JP
LONG TERM...HAS
AVIATION...AR
Hazardous weather outlook, Feb 28, 4:21 PM EST, 5 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
421 PM EST Sun Feb 28 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-020030-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
421 PM EST Sun Feb 28 2021

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This evening and tonight.

Rounds of heavy rain are expected this evening and into tonight.
The heaviest rain will gradually push southeast across eastern
Kentucky during this time. This rain will lead to a threat for
flooding of streams, creeks, and rivers. In addition, flash
flooding is also possible.

Any thunderstorms late this afternoon and evening will produce
heavy rain. In locations along and south of the Mountain Parkway,
stronger thunderstorms could produce gusty winds in excess of 35
mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Flooding along portions of the Cumberland, Red, and Kentucky
river basins will continue through the early portion of the week.
High water is also expected through Tuesday in the Big Sandy
River basin.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding or
rainfall amounts over an inch through tonight.

JP/HAS

In the hours before

Local storm report, Feb 28, 8:24 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
824 PM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     FLOOD            BONANZA                 37.69N 82.87W
02/28/2021                   FLOYD              KY   TRAINED SPOTTER

            REPORTED 5 FEET OF WATER OVER KY 1427, WATER
            WAS CONTINUING TO RISE.

&&

BATZ
Local storm report, Feb 28, 8:37 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
837 PM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     FLASH FLOOD      1 SE MORRILL            37.51N 84.19W
02/28/2021                   JACKSON            KY   PUBLIC

            REPORT OF WATER OVER THE JUNCTION OF HIGHWAY
            421 AND HIGHWAY 3447 AND THAT A PIECE OF THE
            ROAD WAS ABOUT TO WASH AWAY.

&&

HAS
Local storm report, Feb 28, 8:55 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
855 PM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            1 WSW MANCHESTER        37.15N 83.78W
02/28/2021                   CLAY               KY   TRAINED SPOTTER

            REPORT OF A FEW INCHES OF WATER FLOWING OVER
            THE ROAD AT THE INTERSECTION OF TOWN BRANCH
            AND MUDDY ROAD.

&&

HAS
Local storm report, Feb 28, 9:00 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
900 PM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD      SALYERSVILLE            37.75N 83.07W
02/28/2021                   MAGOFFIN           KY   BROADCAST MEDIA

            DOWNTOWN SALYERSVILLE FLOODING EXTENSIVELY.

&&

GREIF
Special weather statement, Feb 28, 9:11 PM EST, 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
911 PM EST Sun Feb 28 2021

KYZ079-083-084-010300-
McCreary-Wayne-Pulaski-
911 PM EST Sun Feb 28 2021

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...PULASKI AND MCCREARY
COUNTIES...

At 910 PM EST, a strong thunderstorm was located 8 miles north of
Albany, or 16 miles north of Byrdstown, moving east at 60 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Somerset, Monticello, Whitley City, Science Hill, Burnside,
Parmleysville, Cains Store, Sloans Valley, Parnell, Co-
Operative, Bronston, Slickford, Dabney, Ritner, Hogue, Hollyhill,
Magnum, Blue Heron, Coopersville and Greenwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3705 8491 3712 8490 3715 8486 3722 8447
      3659 8431 3660 8479 3662 8499 3668 8500
      3669 8502 3676 8501 3686 8506
TIME...MOT...LOC 0210Z 261DEG 51KT 3681 8517

GREIF
Local storm report, Feb 28, 9:16 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
916 PM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     FLASH FLOOD      SALYERSVILLE            37.75N 83.07W
02/28/2021                   MAGOFFIN           KY   BROADCAST MEDIA

            WATER RESCUES AT THE NURSING HOME ARE
            UNDERWAY.

&&

GREIF

The radar

The Nashville radar (KOHX), 151 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Wayne

When
February 28, 9:22 PM EST to 9:23 PM EST
Where
Wayne County, 2.49 mi S of Cabell
Rating
EF1
Path length
0.06 mi
Path width
60 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
36.794, -85.021

The tornado narrowed as it crossed from Clinton County (Louisville, KY County Warning Area) into Wayne County, with some straight line wind damage noted. The winds|generally were from the west to southwest surrounding the tornado.|The straight line winds of 65 to 75 mph damaged 2 barns.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyThe tornado archive for Kentucky, 2021Warnings in Kentucky, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937925.